Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

October 5, 2021Monroe County, Mississippi

NWS Memphis, TN issued this special weather statement at Oct 5, 2021, 8:45 PM CDT for Monroe County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 8:45 PM CDT (01:45 UTC)
Expired
Oct 5, 2021, 9:30 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Hail
0.50 in
Wind
30

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS84 KMEG 060145
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
845 PM CDT Tue Oct 5 2021
 
MSZ024-060230-
Monroe MS-
845 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of southeastern Monroe
County through 930 PM CDT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm over
Caledonia, or near Columbus AFB, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Aberdeen, Gattman, East Aberdeen, Sipsey Fork, New Hamilton, Becker,
Quincy, Greenwood Springs, Wise Gap and Athens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Memphis.

&&

LAT...LON 3366 8851 3368 8849 3368 8854 3395 8850
      3395 8822 3375 8825 3374 8833 3372 8833
      3368 8837 3369 8839 3368 8840 3367 8842
      3368 8843 3366 8846 3366 8850
TIME...MOT...LOC 0144Z 191DEG 20KT 3364 8832 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

MJH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Oct 5, 7:06 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 5, 7:06 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
706 PM CDT Tue Oct 5 2021

.UPDATE...
See aviation discussion.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Oct 5 2021/

DISCUSSION...GOES-16 Satellite trends place an upper level low
over West Central Mississippi. KNQA/KGWX WSR-88D radar trends
have indicated showers and a few thunderstorms have developed
around this upper level low with the best coverage occurring over
North Mississippi thus far. As of 2 PM CDT, temperatures across
the Mid-South are in the 70s to lower 80s with the cooler
temperatures associated with recent rainfall over the past hour or
two.

Short term model trends including Convective Allowing Model
solution trends indicate showers and a few thunderstorm chances
will continue across the forecast area for the remainder of the
afternoon into at least early this evening before gradually
diminishing in coverage for the remainder of the night. Moderately
steep 700-500 mb layer mid-level lapse rates, cold air aloft due
to the upper level low and mixed layer CAPE values between
1500-2000 J/kg may result in the development of a few strong
thunderstorms to perhaps an isolated severe thunderstorm. Marginally
large hail will be the main threat if any thunderstorms can reach
severe limits.

This aforementioned upper level low is expected to gradually
retrograde a bit northwest into Arkansas on Wednesday. Additional
showers and a few thunderstorms are anticipated to develop
especially during daytime heating. A few strong thunderstorms
producing small hail may be possible towards the Tennessee River
on Wednesday if cloud cover isn't as widespread as forecast and
instability can be realized. Highs on Wednesday will be mainly in
the middle to upper 80s.

Rain free weather is expected to gradually return by Thursday
night as the upper level low moves northeast away from the Lower
Mississippi Valley and high pressure builds back into the area.
Temperatures will gradually warm back into the lower to middle 80s
into the upcoming weekend.

Long term models indicate another mid-level trough will rotate
through the region early next week, bringing yet another chance
for showers/thunderstorms back to the area.

CJC

AVIATION...

Scattered showers and storms will continue through the evening
hours. An upper low is slowly moving across the area and this will
keep showers and a few storms around through the overnight hours.
This will also keep cloud cover around and varying cig heights
over the region as well. Expect VFR to IFR conditions throughout
the night as things remain somewhat unstable across the area. Most
guidance shows that MVFR conditions will be the rule for
Wednesday with a few showers possible in the afternoon hours. I
expect most of the convection to be concentrated to the east
Wednesday afternoon. I did not have the confidence to put in VCSH
in TAFs for most places tomorrow. Will have to monitor going
forward.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Oct 5, 1:48 PM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
148 PM CDT Tue Oct 5 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-062100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
148 PM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms this afternoon
over much of north Mississippi and portions of West Tennessee
south of I-40. Large hail will be the primary threat if a
thunderstorm reaches severe limits.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 5, 3:47 PM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
347 PM CDT Tue Oct 5 2021

ARZ049-058-MSZ007-010-052115-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
347 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of southeastern Lee,
northeastern Phillips, northeastern Coahoma and central Tunica
Counties through 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tunica, or 14 miles northeast of St Francis National Park, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena-West Helena, St Francis National Park, Tunica, North Tunica,
Dundee, Dubbs, Little Texas, Lula, Moon, Maud, Fox Island, Quarles,
Austin, Jeffries, Clayton, Hollywood, Roseacres, Hamlin, Rich and
Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3479 9039 3466 9024 3438 9045 3459 9070
TIME...MOT...LOC 2047Z 046DEG 7KT 3468 9039

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 5, 4:17 PM CDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
417 PM CDT Tue Oct 5 2021

ARZ049-058-MSZ007-010-052215-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
417 PM CDT Tue Oct 5 2021

...An area of strong thunderstorms will impact portions of
southeastern Lee, Phillips, central Coahoma and southwestern Tunica
Counties through 515 PM CDT...

At 417 PM CDT, Doppler radar was tracking an area of strong
thunderstorms over St Francis National Park, moving southwest at 25
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Marvell, Elaine, Helena-West Helena, White River National Wildlife
Refuge, St Francis National Park, Friars Point, Lexa, Dubbs, Dundee,
Watkins Corner, Kings, Sherard, Crumrod, Lake View, Coahoma, Lula,
Lagrange, Rena Lara, Gerlach Mill and Mosby Spur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Memphis.

&&

LAT...LON 3414 9108 3419 9109 3422 9106 3425 9108
      3425 9106 3428 9108 3430 9107 3429 9106
      3433 9106 3434 9105 3434 9100 3447 9100
      3448 9106 3477 9063 3453 9029 3412 9071
      3412 9112
TIME...MOT...LOC 2117Z 052DEG 20KT 3455 9058

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Oct 5, 7:35 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
735 PM CDT Tue Oct 5 2021

MSZ024-060115-
Monroe MS-
735 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of southwestern Monroe
County through 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Point, moving west at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Binford, Strong and Muldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Memphis.

&&

LAT...LON 3381 8872 3376 8855 3370 8849 3368 8850
      3368 8872
TIME...MOT...LOC 0035Z 112DEG 7KT 3368 8857

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Oct 5, 8:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
845 PM CDT Tue Oct 5 2021

MSZ024-060230-
Monroe MS-
845 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of southeastern Monroe
County through 930 PM CDT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm over
Caledonia, or near Columbus AFB, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aberdeen, Gattman, East Aberdeen, Sipsey Fork, New Hamilton, Becker,
Quincy, Greenwood Springs, Wise Gap and Athens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Memphis.

&&

LAT...LON 3366 8851 3368 8849 3368 8854 3395 8850
      3395 8822 3375 8825 3374 8833 3372 8833
      3368 8837 3369 8839 3368 8840 3367 8842
      3368 8843 3366 8846 3366 8850
TIME...MOT...LOC 0144Z 191DEG 20KT 3364 8832

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MJH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:35 PM CDTSpecial Weather StatementMEGClay40 min
Oct 5, 7:45 PM CDTAreal Flood AdvisoryMEGClay2 hr

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.